Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Apr 12, 2001, 12:45 AM EDT for Missaukee County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 12, 2001, 12:45 AM EDT (04:45 UTC)
- Expired
- Apr 12, 2001, 1:30 AM EDT
- In force
- 45 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Missaukee County, MI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 12:00 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 120446
SVRAPN
MIC113-120530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1245 AM EDT THU APR 12 2001
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 130 AM EDT
* AT 1244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF LAKE CITY
TO 36 MILES SOUTHWEST OF CLARE...MOVING NORTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORMS WILL REACH...
FALMOUTH...VOGEL CENTER AROUND 1255 AM EDT
MERRITT...MODDERSVILLE AROUND 105 AM EDT
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER
QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.
REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.
LAT...LON 4417 8486 4451 8486 4451 8533 4432 8533
4417 8524What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 11:00 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 11, 11:00 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1100 PM EDT WED APR 11 2001 DEEP LOW PRESSURE AT SURFACE AND ALOFT WAS CENTERED OVER SW IOWA... WITH WARM FRONT EXTENDING EAST FROM OCCLUDING SURFACE LOW POISED TO MOVE INTO EXTREME SOUTHERN COUNTIES OF THE FORECAST AREA. MEANWHILE... DRY SLOT...ASSOCIATED WITH 100 TO 120 KNOT JET AT 500-300 MB...WAS DEPICTED WELL BY WATER VAPOR IMAGERY ADVANCING INTO SOUTHERN LAKE MICHIGAN. COLD FRONT WAS STILL LOCATED WELL WEST OF REGION...MOVING INTO CENTRAL/NORTHERN MS RIVER VALLEY. UNTIL RECENTLY...STABLE BOUNDARY LAYER ACROSS FORECAST AREA PER 0Z KAPX SOUNDING HAS PREVENTED DAMAGING WIND GUSTS AT THE SURFACE. HOWEVER...SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG AND NORTH OF WARM FRONT ACROSS SOUTHERN COUNTIES...WHILE A BAND OF MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WAS MOVING ONSHORE FROM LAKE MICHIGAN INTO SW COUNTIES...WITH THE BACK EDGE OF THIS PRECIP CORRESPONDING WELL TO LEADING EDGE OF DRY SLOT. GIVEN STRONG WIND FIELDS AND ELEVATED INSTABILITY...WITH 850 MB WINDS INCREASING TO OVER 60 KNOTS OVERNIGHT PER UPSTREAM VWPS AND PROFILER DATA AND GIVEN TOTAL TOTALS AROUND 50/SHOWALTER INDICES 0 TO -3... THREAT FOR ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE...ESPECIALLY ACROSS THE SOUTHERN 1/2 OF THE FORECAST AREA...CLOSEST TO WARM FRONT. ALSO...THREAT FOR LOCAL FLASH FLOODING WILL CONTINUE GIVEN 3 HOUR FLASH FLOOD GUIDANCE OF 1 TO 1.5 INCHES. HOWEVER...PROGRESSIVE NATURE OF SHOWERS/THUNDERSTORMS OVER LAKE MICHIGAN...ALONG WITH LACK OF PERSISTENT TRAINING OF HEAVIEST RAIN...ARGUES AGAINST A FLASH FLOOD WATCH FOR ANY PARTICULAR PART OF THE FORECAST AREA. CURRENT FORECASTS LOOK REASONABLE...WITH GUSTY S TO SE WINDS AND TEMPERATURES RISING OVERNIGHT. MAY BE A BREAK IN PRECIP AS DRY SLOT PUSHES INTO REGION AFTER MIDNIGHT...BUT ADDITIONAL SHOWERS/THUNDERSTORMS MAY DEVELOP AT ANY TIME AHEAD OF ADVANCING COLD FRONT/UPPER LOW... SO WILL NOT ADJUST CATEGORICAL POPS. .APX...NONE. ROWLEY
In the hours before
Special weather statement, Apr 11, 7:20 PM EDT, 5 hours 25 minutes before
MIZ031>034-120415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
720 PM EDT WED APR 11 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL MIDNIGHT EDT. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
ROSCOMMON...WEXFORD...MISSAUKEE AND MANISTEE
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.
ROWLEYSpecial weather statement, Apr 12, 12:08 AM EDT, 37 minutes before
MIZ031-120430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1208 AM EDT THU APR 12 2001
THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF NORTHERN
MICHIGAN HAS EXPIRED. THE WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
MANISTEE
THIS WATCH INCLUDED THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
STAY TUNED TO NOAA WEATHER RADIO OVERNIGHT...AS THUNDERSTORMS WILL
CONTINUE.
ROWLEYSpecial weather statement, Apr 12, 12:09 AM EDT, 36 minutes before
MIZ026>030-032>036-041-042-120900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1209 AM EDT THU APR 12 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 500 AM EDT THURSDAY MORNING.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
OSCODA...ROSCOMMON...WEXFORD...GRAND TRAVERSE...GLADWIN...
CRAWFORD...OGEMAW...IOSCO...MISSAUKEE...KALKASKA...ALCONA AND
ARENAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.
ROWLEY
BThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 9:23 PM EDT | Flash Flood Warning | APX | Montmorency | 3 hr |
| Apr 11, 10:11 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 34 min |
| Apr 11, 10:20 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 40 min |
| Apr 12, 12:10 AM EDT | Flash Flood Warning | APX | Crawford, Montmorency | 6 hr |
| Apr 12, 1:13 AM EDT | Severe Thunderstorm Warning | APX | Roscommon | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.